Get PulmCCM’s Weekly Email Update
Stay up-to-date in pulmonary and critical care. No spam.
Delirium occurs in a large proportion of critically ill patients, and ICU patients who get delirious tend to have longer hospital stays and higher mortality. However, it has never been shown that delirium independently increases the risk for poor outcomes, or is just a fellow traveler with severe illness, i.e., a signal of more severe disease and vulnerability.
Critical care guidelines advise screening for delirium, and most ICUs today employ non-pharmacologic methods in an attempt to reduce or prevent delirium. Regularly soothing and orienting patients, reducing noise and alarms when possible, establishing light use consistent with day/night circadian cycles, and early mobility are examples of such strategies.
Antipsychotics have never been convincingly shown to adequately treat or prevent delirium, but are widely used nevertheless. Retrospective studies have suggested an association between haloperidol use and reduced incidence of delirium.
To investigate further, researchers randomized 1,789 patients entering ICUs (with expected stays of 2+ days) in the Netherlands to receive either regular intravenous haloperidol (1 mg or 2 mg, t.i.d.) or placebo. Results were published in JAMA.
There were no differences in mortality or any important clinical outcome at 28 and 90 days between the groups receiving haloperidol or placebo. The arm testing the 1 mg haloperidol dose was stopped early for futility. About one-third of patients developed delirium, regardless of treatment assignment. Length of stay in the ICU, hospital, and need for mechanical ventilation were also similar between groups.
Prophylactic haloperidol appears to not prevent delirium or provide any other benefit in critically ill patients, and should not be used for prevention of ICU delirium. There is inadequate evidence to support the use of haloperidol or other antipsychotics in the treatment of ordinary delirium in the ICU, either.
Since 2007, haloperidol has carried a warning from the FDA, based on dozens of reports of torsades de pointes, a few of which were fatal. Risk appeared to be higher with higher doses and the intravenous route. The FDA has not approved haloperidol for intravenous use, and the drug's package insert states,
If haloperidol is administered intravenously, the ECG should be monitored for QT prolongation and arrhythmias."
Patients with hypokalemia, hypomagnesemia, hypothyroidism, prolonged QTc on ECG, and use of QTc-prolonging drugs are probably at higher risk for developing torsades with haloperidol administration.
Along with atypical antipsychotics, haloperidol carries a separate warning against its use in dementia-related psychosis, based on an observed increased risk of death in patients treated with antipsychotics generally.
Clinicians may still have good reason to use haloperidol, even IV, and even at higher doses. Like any drug, its risks must be considered and balanced against the risks of not treating, or treating with alternative agents. In the ICU, haloperidol's practical applications have largely been reduced to treatment of severe agitated delirium that places the patient or health care team members at risk, when the necessary doses of other sedating agents might lead to encephalopathy-induced respiratory failure or hemodynamic compromise.